North Carolina, 2012

Strong Wind in North Carolina, April 23, 2012

April 23, 2012 · NWS ILM · 1 event in 1 county or zone

A tree fell on a woman in Leland, and she was killed.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILM wrote it up.

A tree fell on a woman in Leland, and she was killed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before the first event at Apr 23, 12:55 PM EST, 5 minutes earlier.

Area forecast discussion, Apr 23, 12:55 PM EST, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
155 PM EDT MON APR 23 2012

.SYNOPSIS...
BREEZY AND COOL CONDITIONS WILL PREVAIL TODAY AS CANADIAN HIGH
PRESSURE BUILDS INTO THE AREA. BELOW NORMAL TEMPERATURES THROUGH
EARLY WEDNESDAY WILL BE FOLLOWED BY A WARMING TREND LATE IN THE
WEEK AHEAD OF AN APPROACHING COLD FRONT. A WEAK FRONT ON FRIDAY
MAY BE FOLLOWED BY A STRONGER COLD FRONT NEXT SUNDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 2:00 PM MONDAY...COOL...BREEZY AND CLOUDY FOR THE REMAINDER
OF THE AFTERNOON. COLD POOL ALOFT AND ATTENDANT STEEP LAPSE RATES
HAVE COMBINED WITH MODEST MOISTURE CONTENT TO CREATE AN EXTENSIVE
CLOSED-CELL CU FIELD. HAVE SCALED BACK ON ALREADY MODEST SLIGHT
CHANCE POPS AS IT APPEARS THE CLOUD COVER HAS HAMPERED SURFACE
HEATING...THUS HINDERING CONVECTION. STILL POSSIBLE WE COULD SEE
THE ODD SPOT SHOWER...BUT COVERAGE WOULD BE TOO LIMITED TO
MENTION IN THE ZONE FORECAST. HAVE ALSO SCALED BACK ON MAXIMUM
TEMPERATURES FOR TODAY. CLOUD COVER WILL LIMIT HIGHS TO THE LOWER
AND MID 60S MOST LOCATIONS.

UNSEASONABLY STRONG COLD ADVECTION WILL CONTINUE
OVERNIGHT...FORCING TEMPERATURES DOWN INTO THE UPPER 30S MOST
LOCATIONS...AROUND 15 DEGREES BELOW NORMAL. LUCKILY...CONTINUED
MIXING OVERNIGHT WILL HINDER RADIATIONAL COOLING AND KEEP FROST
FROM BEING A CONCERN MOST LOCATIONS. SOME ISOLATED WIND-SHELTERED
POCKETS COULD SEE TEMPERATURES DROP INTO THE MID 30S BY
DAYBREAK. FROST IS A POSSIBILITY IN THOSE LOCATIONS. WILL ISSUE AN
SPS TO COVER THIS LIMITED POSSIBILITY AND TO HIGHLIGHT THE
UNUSUALLY COLD TEMPERATURES.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
AS OF 3:00 AM MONDAY...DEEP EAST COAST TROUGH WILL CONTINUE TO BE
THE STORY AT LEAST FOR ONE MORE DAY BEFORE LIFTING OUT AS THE
PATTERN FLATTENS BY EARLY THURSDAY.

MAIN FORECAST CHALLENGE EVOLVES AROUND POPS FOR LATE TUESDAY INTO
WEDNESDAY AM WITH THE LAST OF THE FORMIDABLE EMBEDDED SHORTWAVES
MOVING ACROSS. NWP GUIDANCE HAS BEEN TRENDING A BIT MORE AGGRESSIVE
WITH THIS FEATURE AND HAVE ADDED SLIGHT CHANCE POPS CENTERED AROUND
0600 UTC WEDNESDAY FROM SOUTH TO NORTH FOLLOWING THE GFS. THE NAM
HAS THE FEATURE BUT DEVELOPS ACTIVITY A BIT MORE OFFSHORE. WEDNESDAY
SHOULD BE SUNNY ALTHOUGH IT IS WORTH NOTING THE NAM HAS YET ANOTHER
SHORTWAVE THAT WOULD CERTAINLY CHANGE THE FORECAST IF IT VERIFIES.

TEMPERATURE GUIDANCE IS STABLE WITH THE ONLY REAL CHALLENGE BEING
WEDNESDAY MORNING LOWS WHERE I CONTINUED TO GO SLIGHTLY ABOVE
GUIDANCE WITH A MIXED BOUNDARY LAYER.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
AS OF 3:00 AM MONDAY...EXTENDED WARRANTS FEW CHANGES
THIS MORNING AS THE MEDIUM RANGE MODELS ARE RELATIVELY UNCHANGED.

INITIAL OMEGA PATTERN WILL DEVELOP INTO A MODEST RIDGE BY THE END
OF THE PERIOD OVER THE SOUTHEAST. ONLY SURFACE FEATURE OF NOTE IS
THE BACKDOOR FRONT SLATED FOR A LATE THURSDAY/EARLY FRIDAY PASSAGE
ACROSS OUR AREA. MAINTAINED THE SLIGHT CHANCE POPS FOR THIS FEATURE
THURSDAY AND THROUGH SATURDAY AS THE ECMWF...THE PREFERRED SOLUTION
FROM HPC SHOWS INDICATIONS OF THE BOUNDARY LINGERING ACROSS SOUTHERN
ZONES. NO CHANGES TO TEMPERATURE GUIDANCE WHICH SHOW THE LARGEST
DEVIATION FROM NORMAL...ON THE WARM SIDE FRIDAY MORNING...OTHERWISE
NOTHING REALLY OUT OF THE ORDINARY.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
AS OF 18Z...COLD CORE WILL MOVE OVERHEAD THIS AFTERNOON. MODELS
INDICATE THERE WILL BE ENOUGH MOISTURE TO PRODUCE INSTABILITY
SHOWERS THIS AFTERNOON...BEGINNING NEAR MAX HEATING. COVERAGE WILL
BE LIMITED...SO ONLY A VCSH MENTION. IF A TERMINAL MANAGES TO GET
A SHOWER...TEMPERATURE COULD DROP BY TEN DEGREES OR MORE WITH
SQUALLY TYPE WINDS. EVEN WITHOUT THE CONVECTION...WINDS WILL GUST
WELL INTO THE TWENTIES TODAY...DIMINISHING THIS EVENING.
TUESDAY...LOW PRESSURE WELL NORTH OF THE REGION WILL GIVE US
WESTERLY FLOW...GUSTY AT TIMES AFTER THE WEAK INVERSION BREAKS.

EXTENDED OUTLOOK...VFR WITH LOW CHANCES OF PRECIPITATION THROUGH
THE PERIOD.

&&

.MARINE...
NEAR TERM /THROUGH TONIGHT/...
AS OF 2:00 PM MONDAY...HAZARDOUS BOATING CONDITIONS WILL CONTINUE
THROUGH THE AFTERNOON HOURS FOR ALL WATERS AND FOR OUR NC WATERS
THROUGH THIS EVENING AS A COLD SURGE CONTINUES ACROSS THE WATERS.
WILL CONTINUE EXISTENT SMALL CRAFT ADVISORY AS-IS AS DESCRIBED IN
OUR MWW.

COLD SURGE WILL KEEP WINDS FROM THE WEST TO NW AT AROUND 20 KTS
WITH GUSTS TO 25 KTS FOR THE REMAINDER OF THIS AFTERNOON...WITH SEAS
IN THE 4 TO 6 FT RANGE. WINDS AND SEAS WILL SLOWLY MODERATE THIS
EVENING AND OVERNIGHT AS COLD SURGE LOSES STEAM.

SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
AS OF 3:00 AM MONDAY...BLUSTERY CONDITIONS CONTINUE FOR AT LEAST ONE
MORE DAY FOR THE MARINE COMMUNITY AS A STRONG SHORTWAVE MOVES ACROSS
IN THE MEAN FLOW LATE TUESDAY. EXPECT WEST TO SOUTHWEST WINDS OF
15-20 KNOTS FOR MOST OF THE DAY TUESDAY TURNING TO NORTHWEST BY
WEDNESDAY MORNING AS THE ASSOCIATED SURFACE TROUGH MOVES ACROSS.

PATTERN RELAXES A BIT WEDNESDAY AND WIND DROP TO WESTERLY  AROUND
TEN KNOTS. THE HIGHER SEAS...FIVE FEET...REMAIN CONFINED TO OFFSHORE
WATERS WITH 2-4 FEET ACROSS THE COASTAL ZONES. BY WEDNESDAY EVENING
SEAS SHOULD BE AROUND TWO FEET ACROSS ALL WATERS.

LONG TERM /THURSDAY THROUGH FRIDAY/...
AS OF 3:00 AM MONDAY...THURSDAY THROUGH FRIDAY...MAIN FEATURE WILL BE
THE FRONT MOVING ACROSS THE WATERS EARLY FRIDAY WITH A WIND SHIFT
FROM SOUTHWEST TO NORTHWEST. WINDS VEER FURTHER TO THE EAST LATER
FRIDAY BUT SPEEDS SHOULD REMAIN TEPID AS THERE IS LITTLE COLD AIR
ADVECTION. SEAS INCREASE FROM 3-5 FEET EARLY TO 5-7 FEET MOSTLY
CONFINED TO THE OUTER WATERS LATE THURSDAY AS A STRONG SOUTHWEST
FLOW DEVELOPS AHEAD OF THE PREVIOUSLY MENTIONED BOUNDARY. SEAS DROP
APPRECIABLY LATER FRIDAY WITH THE CHANGE IN FETCH.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
NC...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 6 PM EDT THIS EVENING FOR AMZ254-
     256.

     SMALL CRAFT ADVISORY UNTIL 9 PM EDT THIS EVENING FOR AMZ250-
     252.

&&

NEAR TERM...REK
SHORT TERM...SHK
LONG TERM...SHK
AVIATION...DL
MARINE...REK/SHK
Hazardous weather outlook, Apr 23, 8:36 AM EST, 4 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
936 AM EDT MON APR 23 2012

AMZ250-252-241345-
SURF CITY TO CAPE FEAR NC OUT 20 NM-
CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM-
936 AM EDT MON APR 23 2012

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 9 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ087-096-099-105-107-109-SCZ017-023-024-032-033-039-053-055-241345-
ROBESON-BLADEN-COLUMBUS-INLAND PENDER-INLAND NEW HANOVER-
INLAND BRUNSWICK-MARLBORO-DARLINGTON-DILLON-FLORENCE-MARION-
WILLIAMSBURG-INLAND HORRY-INLAND GEORGETOWN-
936 AM EDT MON APR 23 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

LOW TEMPERATURES EARLY TUESDAY MORNING COULD DROP AS LOW AS THE
MID TO UPPER 30S. A FROST IS POSSIBLE IN SOME WIND PROTECTED
SPOTS.

AS VERY DRY AIR SWEEPS INTO THE AREA ON GUSTY WESTERLY WINDS...
AFTERNOON RELATIVE HUMIDITY VALUES MAY DIP INTO THE 20S ON TUESDAY.
AN ELEVATED FIRE DANGER RISK COULD DEVELOP WHERE THE FINE FUELS
ARE ABLE TO ADEQUATELY DRY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ106-108-110-SCZ054-056-241345-
COASTAL PENDER-COASTAL NEW HANOVER-COASTAL BRUNSWICK-COASTAL HORRY-
COASTAL GEORGETOWN-
936 AM EDT MON APR 23 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

AS VERY DRY AIR SWEEPS INTO THE AREA ON GUSTY WESTERLY WINDS...
AFTERNOON RELATIVE HUMIDITY VALUES MAY DIP INTO THE 20S ON TUESDAY.
AN ELEVATED FIRE DANGER RISK MAY DEVELOP WHERE THE FINE FUELS ARE
ABLE TO ADEQUATELY DRY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

AMZ254-256-241345-
LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM-
MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM-
936 AM EDT MON APR 23 2012

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 6 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 strong wind. Local standard time, as filed.

Strong Wind, Inland Brunswick

When
April 23, 1:00 PM EST
Where
Inland Brunswick forecast zone
Measured
35 kt (40 mph) estimated gust
Deaths
1 direct, 0 indirect
Reported by
Emergency Manager
Coordinates
34.039, -78.227 (the zone’s center; the record gives no point)

A woman was clearing brush just off of Sunny Trail NE and Old Fayetteville Road near Leland. A gust came up and snapped a diseased tree approximately 15 inches in diameter, falling on the woman and killing her.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Strong Wind, Inland Brunswick2012-04-23FemaleUnder TreeDirect

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2012Every state in 2012This day in weather historyWarnings in North Carolina, April 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 379588.